Search our website Find job opportunies at THI and St. Luke's Find a doctor location and contact information
Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

Do I need to take statins?

My total cholesterol is 233. My LDL is 143; my HDL is 73, triglycerides 85. I was told two years ago that I had a small stroke in my cerebellum either two years ago or twenty years. I have no knowledge of having a stroke/physical problems. I am 60 and on high blood pressure meds. I weigh 108 and exercise on the treadmill for 30 minutes 3 - 4 x weekly. My diet is pretty healthy. My carotid ultrasound shows minimal plaque. Do I need to take statins? Are there alternatives to statins? I prefer to not go on them because of the side effects. 

submitted by Lisa from California on 3/19/2014

Answer:

by Texas Heart Institute cardiologist, Scott R. Sherron, MD  Scott R. Sherron, MD

Lisa,
It sounds like you are making a strong effort to control your risk factors with a healthy lifestyle and this is to be congratulated and definitely is beneficial. Unfortunately, there is often a genetically determined "floor" for LDL that is determined by the number of HMG coA reductase receptors on your liver cells. The only way to shift this range is to use statins which specifically block these receptors. There are certainly alternatives to statins for patients who are intolerant but they are clearly weaker and in repeated studies have failed to show the kinds of outcome benefits that are proven with statins. The statins have a large amount of data showing that they can reduce the chance of a subsequent stroke or heart attack, especially in people with LDL as high as yours (your goal LDL should be 70). Although any drug can have side effects, statins have shown to have an especially low risk of these. I know that there is a lot of talk out there but the reality is that 95% of patients who take statins cannot tell they are taking them. In those patients who do suffer muscle aches, they can often be ameliorated by the use of Co-Q 10. In the very rare instance of more serious side effects, stopping the statin has proven to reverse the effect. Since there is a much higher chance of benefit than risk, I believe it would be reasonable to at least try a statin initially.
Hope this helps.

See also on this site:  

Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated March 2014
Top  
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+ Find us on LinkedIn

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14